AF Association
14,353 members17,318 posts

Learning the art of being philosophical

Good morning all

Today was to be the day I was to have an ablation for Atrial Tachycardia.

As I have had a number of procedures before and I have in the past developed an allergic reaction to the electrodes, glues, plasters and tapes it was decided that I would be prescribed a course of Steroids starting last Saturday to preempt the possibility of this happening again.

To cut a long story short as some of you may know 'if I didn't have bad luck I would have no luck at all' (not original - Albert King - Blues singer "Born under a bad sign")).

Unfortunately I had an allergic reaction to the steroids that were supposed to combat the allergic reaction I might have to the electrodes, I developed Urticaria within 36 hours. I stopped taking the tablets yesterday and contacted the hospital to update them on my situation and was told that they would assess me this morning.

On arriving at the hospital I was very quickly visited by the Consultant Cardiology Anaesthetist who was very concerned about the fact that my body had reacted to the steroid tablets. The doctors then all had a conference and it was decided that my procedure must be cancelled.

I had thought that maybe I would just get more Urticaria and I was prepared to take that risk to get my heart back to NSR, but apparently there was more to it than that.

I understand that the histamines released by my body dilate the blood vessels and in addition any dyes catheters and all things fed into my body during the procedure would have the same effect. Couple this with the fact that the anaesthetic drugs also dilate arteries this could ultimately make my blood pressure go through the floor with a potentially life threatening situation a possibility.

Now I am being referred to a specialist Cardiology Allergy Consultant before they proceed with dealing with my Atrial Tachycardia.

In the short term this delay for me is hard to take as my heart has been racing for about 6 weeks and it certainly impacts on my quality of life, albeit better than PAF in my opinion. To be fair however, my EP did ask the anaesthetist to refer me as a matter urgency as he was anxious to sort my heart out.

On a positive note he said that they had some very sophisticated new mapping equipment that in his opinion would make resolving my current heart rhythm problem once and for all and that he too was disappointed that we could not proceed today.

All I can say however, is once again I take my hat off to the professionalism and skill of the doctors. Sometimes it isn't what they do but it can be what they don't do that makes the difference.

I will keep you informed as things progress.

Pete

18 Replies
oldestnewest

Ah, Pete, it is disappointing, but really great that they are on top of this for you and that when they do your procedure there will be no surprises about potential bad reactions. As someone who is also terribly allergic to adhesive, I empathize. We picked the wrong condition ;-) . Keep us posted!

2 likes
Reply

Oh dear Pete...nothing going right for you at the moment. Looks like you are being well looked after though.

How had your atrial tachy been behaving? Is it continual and what sort of rates ? I'm asking because I'm having episodes most days and feeling extremely tired. My EP appt brought forward to early Aug and my Disopyramide dose increased.

Sandra

Reply

Hello Sandra

Thanks for the kind words.

My Atrial Tachycardia is running continuously at between 120 & 130bpm when resting. When talking or doing any physical activity it is up around 150+.

You are right about how exhausting it can be. I am on Flecainide and normally run at 50-55 when in NSR. At the gym when I was well a couple of years ago I found it hard to get my heart rate above 100 when "riding up a hill" on a spinning exercise bike.

Hope your EP appointment goes well

Pete

1 like
Reply

Pete, the title of your post says it all, you've managed to look at this latest situation and find something positive out of it. I do know what a long bout of atrial tachycardia feels like, although as you say, slightly less debilitating than PAF but a huge impact on qol all the same.

I hope the docs find a solution to your allergic reaction to all the meds etc very soon and your patience will be rewarded with an arrhythmia-free life at the end of all this. All the best, Kate.

1 like
Reply

How disappointing for you! Good to see how well you are being treated! I'm sure you will soon be sorted. Out of interest where are you being treated - sounds like they are on the ball... Best of luck!

1 like
Reply

How disappointing for you, hope you get a quick appt. And get sorted soon

1 like
Reply

I am so sorry. You must feel so deflated after all the preparation.

Let's hope that you don't have a long delay before it's all sorted out.

Very best wishes.

1 like
Reply

Pete, I'm so sorry that you have yet another hurdle to overcome. I sounds like your physicians are the best and are on top of the challenge.

I hope the procedure goes well when it does happen and the new mapping equipment will do the job for you.

Best wishes.

2 likes
Reply

Oh Pete, how disappointing for you (that's putting it politely and I'll mumble a few swear words for you)! Couldn't they at least have offered you a cardioversion while you were there? I guess it's always better to err on the side of caution, so waiting to see an allergy consultant is probably the wise thing to do.

Are you at home now?

Jean

Reply

Thanks Jean

I was back home at 9:00.

I think that my EP would prefer me to stay out of rhythm to help him identify the specific problem. There has been no let up since it converted from NSR 6 weeks ago.

Reading between the lines it is quite likely a cardioversion wouldn't work in this case. I have had 9 for AF not so sure about for Tachycardia. He also told me that in the short term my condition was not life threatening but he appreciated how debilitating it is.

Then there is the fact that I would have to also have an anaesthetic for a cardioversion.

Just got to be a patient patient.

Pete

3 likes
Reply

That's really bad luck Pete, so disappointing for you. It's all uphill at the moment but I'm sure that with all the care and expertise it will come good. Chin up!

1 like
Reply

What a bummer!! If your ablation is for SVT, this can be done under concious sedation ie wide awake but just 'happy', rather than a full general. In fact I thought all SVT ablations were done this way but I could be wrong on that one. So hopefully, once your adverse reaction has cleared up, you will be ready to go.

Fingers crossed for you

Reply

Sedation doesn't work for me with ablation I know for some it is a walk in the park. This is the 7th procedure I will have endured and as I am a very complex case it often takes a very long time.

Significant mapping is necessary and of course the work is in the left atrium.

Atrial Flutter ablation can be more simple as it is carried out in the right atrium.

Also I know there are other considerations taken into account which make GA the preferred option.

This was a unique set of conflicting circumstances and it was my allergies not the GA which was the issue.

Pete

1 like
Reply

Sorry to hear that Pete. Aren't we complex things??

I'll keep fingers crossed for you.

1 like
Reply

Oh dear, I hope they sort you out soon. I completely empathise with your situation being there myself albeit a little lower rate running at 115 at rest and 120 on movement. Just look at that light at the end of the tunnel you will get there eventually. Good luck.

Brenda🐝

Reply

Thanks Brenda

Just hoping the light a the end of the tunnel is not a train coming the other way.

Pete

Reply

😬🚇

1 like
Reply

😂 Really feel for you though 💜

1 like
Reply

You may also like...